Article Text

Download PDFPDF
Reminder of important clinical lesson
Spontaneous mediastinal haematoma: a rare complication of warfarin therapy
  1. Leslie A Jette1,
  2. Alexander S Niven1,
  3. Neris Nieves-Robbins2
  1. 1Department of Internal Medicine, Madigan Army Medical Center, Tacoma, Washington, USA
  2. 2Department of Radiology, Madigan Army Medical Center, Tacoma, Washington, USA
  1. Correspondence to Leslie A Jette, leslie.jette{at}amedd.army.mil

Summary

A 64-year-old woman presented with shortness of breath, right-sided pleuritic chest pain and dry cough. She was systemically anticoagulated with warfarin for a pulmonary embolism diagnosed 3 months previously, with an international normalised ratio (INR) of 3.0 on presentation. Chest radiograph demonstrated a new right paratracheal abnormality, and CT scan showed a large mediastinal mass not present 3 weeks earlier. MRI demonstrated an ovoid mass with a fluid/fluid level with high T2 and dark T1 signal consistent with a mediastinal haematoma. The patient's anticoagulation was emergently reversed and a temporary inferior vena cava filter was placed. The haematoma slowly resolved on serial follow-up with no additional intervention. Spontaneous mediastinal haematoma is a rare but life-threatening diagnosis that frequently presents with chest pain, dry cough and dysphagia. It is frequently associated with therapeutic anticoagulation and may potentially be caused by sudden, atraumatic rise in intrathoracic pressure (ie, cough or emesis).

View Full Text

Statistics from Altmetric.com

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.